Canadians aged 65 and older have the highest rates of hospitalization due to accidental opioid poisoning.
News about Canada’s opioid crisis continues to make headlines, and while much of it focuses on illicit use, preventable deaths also occur in people who are prescribed opioids, such as morphine, hydromorphone, and fentanyl patches.
Prescription opioids are medications used primarily to treat acute and chronic pain, and they’re very beneficial for many Canadians, especially older Canadians. Unfortunately, accidental opioid poisoning is a very real and dangerous problem that occurs far too often.
Why seniors are at a heightened risk for opioid poisoning
“About a quarter to a third of opioid-related deaths in Ontario involve prescription opioids,” says Angeline Ng, Director of Professional Affairs at the Ontario Pharmacists Association. “There are also age-related factors that can put seniors at higher risk of opioid toxicity, like having liver or kidney disease, or using opioids concurrently with other medications that cause respiratory depression. The idea that opioid toxicity only occurs with illicit use is simply false.”
The good news is that there is a free, easy-to-use option that can stop accidental opioid poisoning in its tracks and help prevent death. NARCAN® (naloxone) nasal spray, is generally safe to use for adults, children and is used to counter decreased breathing in cases of opioid poisoning. NARCAN® is available in pharmacies across Ontario.
Breaking down naloxone stigma to protect patients
Despite NARCAN®’s enormous potential benefits, opioid prescriptions significantly outnumber how many NARCAN® Nasal Spray Kits are given out by pharmacists. Stigma is a major factor, even though the statistics don’t support it.
“I think part of the problem is the use of the word ‘overdose,’ since this can be a loaded term,” says Ng. “I try to use more descriptive language with patients, like ‘opioid -related respiratory depression,’ to break down some of that stigma. This language also helps signal some of the signs of opioid toxicity.”
Many experts, including Mark Barnes, pharmacist and owner at Respect RX Pharmacy, believe that pharmacists should be mandated to offer their patients a naloxone nasal spray kit with every opioid prescription they dispense. The risk of accidental poisoning is enormous, while the harm in preparing for it is virtually nonexistent.
“We should consider NARCAN® the EpiPen® for opioids,” says Barnes. “We strap EpiPens® to kids, and there’s no stigma around that. NARCAN® is even safer than an EpiPen®, so there’s really no reason not to have it on hand.” People who have been prescribed an opioid should ask their pharmacist for a NARCAN® kit.
Empowerment through choice and knowledge
Even if an adult believes their risk of accidental opioid poisoning is low, there’s always the risk of diversion. “When there’s an opioid in a household, someone else might access it, whether intentionally or not,” says Barnes. “The friends and family of those who are prescribed opioids are at risk as well.”
Having NARCAN® Nasal Spray on hand could help save your life or the life of a loved one. Knowing about the potential dangers of prescription opioids and understanding how to stay protected in an emergency situation is vital.
There’s no harm in being prepared. Ask your pharmacist for a NARCAN® Nasal Spray Kit with your opioid prescription today.
This article was made possible with support from Emergent BioSolutions Canada Inc.